Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 372, NWS Jackson, MS

December 16, 2019Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Dec 16, 2019, 12:08 PM CST for Ashley County, Arkansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2019, 12:08 PM CST (18:08 UTC)
Expired
Dec 16, 2019, 1:15 PM CST
In force
67 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 189 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:40 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 6:01 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 16, 6:01 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
601 AM CST Mon Dec 16 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
LIFR conditions exist at most sites except for GLH. VCSH will
begin to pick up around 15z with TSRA developing around 18z and
tracking east as the day progresses. There will likely be some
lingering behind the frontal passage which will exit the area by
12z Tuesday. Throughout the day, some locations will toggle back
and forth between MVFR and IFR as low clouds increase. Ahead of a
frontal passage today, winds will generally be out of the south
between 10-15kts with some higher gusts. Behind the front, winds
will shift out of the northwest and remain breezy and gusty./JNE/

&&

.DISCUSSION...

Today and Tomorrow...
Model guidance continues to be persistent with how things will
unfold later this afternoon. Much of the ArkLaMiss is in the
Enhanced risk area and this event will last through the afternoon
and evening.

A frontal boundary is currently hung up just north of the CWA and
will soon push through the area as the day progresses. As this front
moves through the area, severe thunderstorms will be expected from
west to east for majority of the region. With good mid-level lapse
rates(7.0-7.7C/km), impressive DCAPE values, and mid to low-level
shear values, all of this supports an Enhanced risk for damaging
wind gusts, tornadoes, and large hail. As far as storm mode, CAM
guidance shows some discrete supercells forming ahead of the front.
If the next round of model guidance continues to show strong severe
parameters, then its possible there could be an upgrade in risk.
The best chances for rain showers to begin will be early this
morning and starting off with mostly light rain and then becoming
more convective as diurnal heating increases. The storms will
begin firing as early as 10am along an axis from Winnsboro to
Vicksburg to Grenada. The storms will track west to east through
the rest of the afternoon with the storms expected to wind down by
10pm. There may be some lingering showers which may hang around
through the overnight period.

After the front passes, winds will be gusty with mostly clouded
skies and cold air advection will build in allowing for temperatures
to drop some 20-30 degrees (cooler than previous nights-mid 60s)
causing minTs to range in the mid 30s out in the north and low 40s
in the south. By Tuesday morning, the severe threat will be gone
leaving lingering showers for areas in the east but that will soon
be completely gone by noon Tuesday.

Tuesday through Sunday...
Colder air moves into the region behind the storm system/front.
As a result, Tuesdays highs will be a sharp contrast to todays
weather. High temps through tomorrow will be mainly in the 40s,
with lower 50s in the southeast. Brisk northerly winds and gray
skies...at least until into the late afternoon hours as skies
begin to clear from the northwest. Overnight lows will then drop
to below the freezing mark with most locations into the upper
20s...a few around 30. CAA eases somewhat on Wednesday as
temperatures begin to slowly moderate. North/northwesterly winds
continue, but temps climb into the low 50s for the southern half
of the state...upper 40s in the northern tier. Wed night/Thursday
morning will be very cold as skies clear under a ridge axis and
winds drop out, setting up efficient radiational cooling.
Overnight lows drop into the 20s again. With guidance already
dropping the eastern half of the forecast area into the mid 20s at
Day 3, will be an area to watch...also need to keep an eye on the
lows as they are pretty close to the Td that morning, setting up
for some patchy fog potential. Beyond midweek, temperatures begin
to trend upwards as winds gain more of a southerly component on
Thursday night/Friday. Temps and moisture on the increase ahead of
the next shortwave kicking up precip in the models. The NBM a
little too diffuse with the various solutions stringing out the
mention, so have cleaned up the extended somewhat, focusing the
pops on Friday night/Sat morning. /HJS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  40  47  29 /  80  90   6   1
Meridian      77  43  50  29 /  48  82  29   1
Vicksburg     76  39  47  30 /  92  84   3   1
Hattiesburg   79  45  52  29 /  46  87  32   1
Natchez       76  41  48  31 /  94  85   4   1
Greenville    66  37  44  29 /  94  53   3   1
Greenwood     70  37  44  28 /  95  78   4   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ065-066-
     073-074.

LA...None.
AR...None.

&&

JNE
Hazardous weather outlook, Dec 16, 11:14 AM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1114 AM CST Mon Dec 16 2019

ARZ074-075-LAZ007-MSZ018-019-034-171715-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ008-009-015-MSZ025>033-035-036-038>041-045-046-051-052-056>058-
063>066-072>074-171715-
West Carroll-East Carroll-Richland-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Winston-Noxubee-Issaquena-Sharkey-Neshoba-Kemper-Newton-
Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms are
likely and tornadoes are possible. Some thunderstorms may produce
damaging winds up to 70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ016-023>026-MSZ037-042>044-047>050-053>055-059>062-171715-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Attala-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Jefferson-Adams-Franklin MS-Lincoln-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, significant severe
thunderstorms and tornadoes are likely with strong tornadoes
possible. Some thunderstorms could also produce damaging winds up
to 70 mph and large hail up to at least golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 16, 10:29 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1029 AM CST Mon Dec 16 2019

LAZ025-MSZ053-059-161730-
Tensas LA-Jefferson MS-Claiborne MS-
1029 AM CST Mon Dec 16 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH...WEST
CENTRAL CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 1130 AM
CST...

At 1029 AM CST, Meteorologists were tracking a strong thunderstorm
over Helena, or 16 miles northeast of Ferriday, moving northeast at
30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  St. Joseph and Lake Bruin around 1055 AM CST.
  Newellton around 1105 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3221 9116 3220 9115 3220 9116 3217 9117
      3214 9117 3212 9112 3213 9108 3200 9095
      3175 9139 3176 9142 3175 9144 3186 9153
TIME...MOT...LOC 1629Z 229DEG 25KT 3185 9142

EC
Local storm report, Dec 16, 11:37 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1137 AM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             YOKENA                  32.18N 90.94W
12/16/2019  NAN INCH         WARREN             MS   AMATEUR RADIO

            QUARTER SIZE HAIL IN YOKENA.

&&

TW
Local storm report, Dec 16, 11:39 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1139 AM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TORNADO          6 NE GRAND GULF MILITAR 32.09N 90.99W
12/16/2019                   CLAIBORNE          MS   STORM CHASER

            DRONE FOOTAGE OF A TORNADO NORTH OF GRAND
            GULF.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:50 AM CSTDense Fog AdvisoryJANCovington, Forrest, Jones, Lamar5 hr
Dec 16, 10:50 AM CSTSevere Thunderstorm WarningJANClaiborne, Warren55 min
Dec 16, 10:53 AM CSTTornado WarningJANClaiborne, Warren67 min
Dec 16, 11:49 AM CSTTornado WarningJANHinds, Warren56 min
Dec 16, 12:32 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo29 min
Dec 16, 1:02 PM CSTSevere Thunderstorm WarningJANBolivar, Washington54 min
Dec 16, 1:27 PM CSTSevere Thunderstorm WarningJANAdams48 min
Dec 16, 1:41 PM CSTTornado WarningJANAdams49 min
Dec 16, 2:18 PM CSTTornado WarningJANAdams, Franklin45 min
Dec 16, 2:20 PM CSTSevere Thunderstorm WarningJANClaiborne, Jefferson17 min
Dec 16, 2:30 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery75 min
Dec 16, 2:32 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington58 min
Dec 16, 2:50 PM CSTTornado Warning Tornado observedJANFranklin, Lincoln55 min
Dec 16, 3:24 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln51 min
Dec 16, 3:25 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Sharkey, Sunflower, Washington43 min
Dec 16, 3:27 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln63 min
Dec 16, 3:38 PM CSTTornado WarningJANLincoln52 min
Dec 16, 4:14 PM CSTTornado WarningJANJefferson Davis, Lawrence61 min
Dec 16, 4:20 PM CSTTornado WarningJANMarion55 min
Dec 16, 4:22 PM CSTSevere Thunderstorm WarningJANSimpson38 min
Dec 16, 4:37 PM CSTTornado WarningJANSimpson53 min
Dec 16, 4:55 PM CSTSevere Thunderstorm WarningJANAdams, Franklin48 min
Dec 16, 4:57 PM CSTSevere Thunderstorm WarningJANClaiborne, Franklin, Jefferson44 min
Dec 16, 5:03 PM CSTTornado Warning Tornado observedConsiderable damage threatJANCovington, Jefferson Davis, Simpson, Smith57 min
Dec 16, 5:04 PM CSTTornado Warning Tornado observedJANCovington, Jefferson Davis, Jones, Lamar56 min
Dec 16, 5:12 PM CSTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith42 min
Dec 16, 5:24 PM CSTTornado WarningJANLawrence, Lincoln66 min
Dec 16, 5:30 PM CSTSevere Thunderstorm WarningJANCopiah, Hinds, Lincoln45 min
Dec 16, 5:41 PM CSTTornado WarningJANJasper, Jones48 min
Dec 16, 5:44 PM CSTTornado Warning Tornado observedJANJasper, Smith45 min
Dec 16, 10:29 AM CSTSpecial Weather StatementJANTensas61 min
Dec 16, 12:53 PM CSTSevere Thunderstorm WarningJANMorehouse52 min
Dec 16, 1:29 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia61 min
Dec 16, 1:52 PM CSTTornado WarningJANMorehouse, West Carroll53 min
Dec 16, 2:13 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia41 min
Dec 16, 3:54 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.